Colorado, 2007

Hail in Colorado, March 28, 2007

March 28, 2007 · NWS BOU · 5 events in 2 counties and zones

Severe thunderstorms produced large hail, up to golfball size, over portions of Sedgwick and Phillips Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to golfball size, over portions of Sedgwick and Phillips Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 28, 2:50 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 28, 2:50 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT WED MAR 28 2007

.SHORT TERM...UPPER LOW STILL SPINNING OVER SOUTHERN UTAH AS SHOWN
BY WATER VAPOR LOOPS. MODELS BRING THIS LOW INTO NORTHWEST COLORADO
BY 12Z THURSDAY...WITH FLOW BECOMING WESTERLY ACROSS MOUNTAINS. NOT
TOO CONFIDENT IN THIS SCENERIO GIVEN PREVIOUS MODELS HISTORY.
APPEARS THAT FLOW ACROSS MOUNTAINS MAY NOT BE VERY FAVORABLE FOR
DECENT SNOW AMOUNTS. BUT THERE SHOULD BE QG ASCENT AND RATHER
FAVORABLE LAPSE RATES FOR SOME LIGHT SNOW OVERNIGHT. ACROSS PLAINS...
FAIRLY STRONG SOUTHERLY FLOW DOMINATING. LAPS ANALYSIS SHOWING CAPES
LESS THAN 500 J/KG...EXPECT FAR NORTHEAST CORNER WHERE CAPES OF
AROUND 1000 J/JG EXIST. STILL SOME DECENT SHEAR IN THAT AREA AS
SURFACE WINDS OUT OF THE SOUTHEAST. TORNADO WATCH IN EFFECT FOR THAT
AREA THROUGH 9 PM THIS EVENING. SURFACE FRONT ACROSS SOUTHERN
WYOMING WILL BE HEADING INTO NORTHEAST COLORADO DURING THE EVENING.
COOLER TEMPERATURES AND MORE STABLE CONDITIONS WILL FILTER IN BEHIND
FRONT AS UPSLOPE FLOW DEVELOPS. MODELS DO NOT GENERATE ANY
PRECIPITATION OVERNIGHT...BUT WILL KEEP SOME LOW POPS GOING WITH
WITH THE UPSLOPE. COULD EVEN SEE SOME SNOW MIX WITH THE RAIN AFTER
MIDNIGHT. ON THURSDAY...MODELS STILL SHOWING UPPER LOW OVER
NORTHWEST COLORADO...THOUGH THE LATEST NAM INDICATING ANOTHER LOW
OVER SOUTHWEST COLORADO. STILL HAVE SOME UNCERTAINTIES ON EVENTUAL
LOCATION...SO WILL NOT CHANGE MUCH TO CURRENT GRIDS. STILL LOOKS LIKE
BEST CHANCE FOR PRECIPITATION WILL BE OVER MOUNTAINS AND ALONG
FOOTHILLS. WILL KEEP SCATTERED POPS GOING FOR URBAN CORRIDOR AS WEAK
UPSLOPE WILL PERSIST.

.LONG TERM...THU NGT-SAT...MDLS FAIRLY CONSISTENT BUT SLOWER IN
HANDLING UPR TROF OVR CNTRL RCKYS.  BOTH THE NAM AND GFS KEEP THE
CLSD UPR LO TO THE N OF FCST AREA.  SYS WILL STILL MOVE ACRS AREA IN
TWO COUPLETS...THE 1ST BFR THIS PRD AND THE 2ND FM FRI INTO FRI NGT
AS SHOWN BY Q-G OMEGA FIELDS.  THIS 2ND COUPLET IS WHAT KEEPS UPR
TROF LINGERING OVR AREA INTO FRI.  MDLS SHW ABUNDANT MSTR AND COOL
TEMPS IN MTNS BUT NO LRG SNW AMTS.  NAM STILL FVRS THE AREA TO THE S
AND SW OF METRO DEN WITH THE BEST SNW AMTS ON THU NGT WHILE THE GFS
NOW SHWS THE FTHLLS WITH THE MST SNW.  LO LVL UPSLP FLO WILL STILL
DVLP ON THU AND THU NGT BUT DYNAMICS AND UPWRD MOTION ARE DLAD TIL
FRI.  WILL STILL KEEP HIEST SNW AMTS IN DOUGLAS COUNTY THU NGT.
MDSL TEND TO SPRD PCPN ACRS PLAINS ON FRI BUT TEMPS WUD FVR MORE OF
A RAIN SNW MIX.  FTHLS ARE STILL FVRD WITH SUM SNW ON FRI IN BOTH NAM
AND GFS.  PCPN WILL DIMINISH ACRS AREA ON FRI NGT AS UPR TROF MOVES
TO NW OF AREA.  SUBSIDENT DWNSLP FLO ON SAT WILL WRM TEMPS AND LEAVE
ONLY A SLGT CHC OF SNW SHWRS OVR HIR MTNS.  TEMPS WILL RMN QUITE
CHILLY ON FRI AND WRM ACRS PLAINS ON SAT WITH DWNSLP FLO.  WILL
GENLY FVR THE COOLER ETA MOS TEMP GDNC VALUES OVR THE WRMR GFS
MOS.

IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN ZNL FLO ALF ACRS WRN U.S.
AND CNTRL RCKYS.  A LTL PAC MSTR IN THIS FLO MAY PRODUCE A FEW SNW
SHWRS MTNS...OTRW THE AMS WILL RMN DRY AND STBL.  A SHT WV MOVG ACRS
THE NRN RCKYS WILL ALLOW SFC HI PRES TO SPRD S OVR THE GRT PLAINS
AND PRODUCE PSBL PCPN ACRS THE AREA ON WED.  TEMPS WILL RMN
ABV SEASONAL NORMS AND COOL TO ARND SEASONAL NORMS BY END OF
PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Mar 28, 9:50 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED MAR 28 2007

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED MAR 28 2007

...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR THE
NORTH CENTRAL MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON INTO THE
EARLY EVENING HOURS NORTHEAST OF A LINE FROM FORT MORGAN TO LIMON.
THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS...THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS WILL FOCUS ALONG A
DRY LINE WHICH WILL MOVE EASTWARD ACROSS NORTHEAST COLORADO DURING
THE AFTERNOON HOURS.

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHEAST UTAH WILL REMAIN
NEARLY STATIONARY THROUGH TONIGHT AS SURFACE LOW PRESSURE
INTENSIFIES OVER EASTERN COLORADO.  THIS SYSTEM WILL PRODUCE
OCCASIONAL SNOW AND GUSTY WINDS IN THE MOUNTAINS THROUGH TONIGHT
WITH AREAS OF BLOWING SNOW OVER THE HIGHER MOUNTAIN PASSES.
ACCUMULATIONS WILL BE IN THE 3 TO 6 INCH RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS ON THURSDAY AND THURSDAY
NIGHT AS A SLOW MOVING STORM SYSTEM REMAINS OVER COLORADO.  A
COLD FRONT...WITH SHALLOW LOW LEVEL UPSLOPE CONDITIONS DEVELOPING
BEHIND IT...WILL ALLOW LIGHT SNOW TO DEVELOP IN AND NEAR THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE FROM LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT.  THE STORM SYSTEM WILL SHIFT TO THE NORTH ON
FRIDAY.  AS A RESULT PRECIPITATION SHOULD DECREASE ACROSS THE REGION
THROUGH THE DAY ON FRIDAY.  DRIER AND WARMER CONDITIONS CAN BE
EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE FAR NORTHEAST
CORNER OF COLORADO.

D-L/GARD...WFO BOULDER

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Phillips

When
March 28, 4:15 PM MST
Where
Phillips County, Holyoke
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.300

Hail, Sedgwick

When
March 28, 4:30 PM MST
Where
Sedgwick County, 16.27 mi SSE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -102.130

Hail, Phillips

When
March 28, 4:40 PM MST
Where
Phillips County, 7.6 mi SSE of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.110

Hail, Phillips

When
March 28, 5:55 PM MST
Where
Phillips County, 2.71 mi ESE of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -102.120

Hail, Sedgwick

When
March 28, 6:15 PM MST
Where
Sedgwick County, 16.27 mi SSE of Julesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13915, 13916, 13917, 13918, 13919.